Blog

< Back to Main Blog

Ask the Pharmacist: Vioxx and Drug Safety Concerns

Q. The government has removed Vioxx from the market, which to me seems like a drastic measure. I had success with Vioxx for my migraine, but should I now worry?

A. Actually, the US Food and Drug Administration (the FDA) did not remove Vioxx from the market. Rather, the pharmaceutical company that manufactured it voluntarily discontinued this product after some studies showed that Vioxx had a greater potential to cause heart-related problems in elderly patients than previously realized. The company made this decision despite this medication’s safe usage in thousands of people and the opinion of many healthcare professionals that Vioxx should remain available, but with new precautions.

Nearly 75% of migraine sufferers are under the age of 45 years old, a key point to remember and a major reason why Vioxx is unlikely to cause problems for individuals with migraine. To date, I am not aware of a single migraine patient suffering heart-related problems as a result of Vioxx usage. Additionally, migraine patients typically use Vioxx for a short time, usually just a few days. In contrast, the elderly patients who experienced problems with Vioxx had been using the drug for a prolonged period of time.

The FDA has a lengthy drug-approval process and history shows that this process is overwhelmingly beneficial for the general public; just in the last decade, hundreds of new, powerful medications have come to market and have been safely used by millions of people. The FDA’s process is not foolproof, however. It is difficult to determine from a clinical trial, which may only enroll a few thousand people, what effect a medication might have once it is used by millions.

All medications have the potential to cause adverse effects, an important point patients should bear in mind. I encourage headache sufferers to ask themselves, their healthcare providers, or their pharmacists if some reason exists why they should not take a particular medication. Some common reasons include other illnesses or interactions with other medications. Always report bothersome problems that might be drug-related to your healthcare professional. Even if you are not sure the medication is the problem, it’s better to ask than to remain silent.

Abrupt Discontinuation of Propranolol Problematic

Q. Can you tell my why stopping propranolol abruptly is not advised and what would happen if one did? Is it safe to take propranolol for a long period of time?

A. Propranolol (Inderal) is a beta-blocker. Besides being effective for migraine, these drugs are used to treat numerous other illnesses, including various heart diseases. Because they affect the number of times per minute your heart beats, abruptly stopping one of these medications could potentially result in a rapid increase in heart rate, which would worsen any pre-existing heart illness. Gradually tapering off these drugs allows your heart the opportunity to compensate and adjust.

Elderly patients and those already diagnosed with heart disease have the highest risk for problems. Migraine patients tend to be young and without heart disease, and thus are at low risk, but healthcare professionals avoid abrupt discontinuation to err on the side of caution.

Millions of people consume beta-blockers every day in this country, and typically do so for many decades to treat their heart disease, illustrating that these medications can be taken for long periods of time. Indeed, for people who have had a heart attack, studies show life-long use of beta-blockers can prolong survival..



Subscribe to our Newsletter

Gain access to the most current migraine and headache information, prevention,

treatment, research, and news.